Texas, 2013

Ice Storm and Winter Weather in Texas, November 22 to 24, 2013

November 22 to 24, 2013 · NWS SJT · 11 events in 8 counties and zones

Periods of freezing rain and sleet fell across West Central Texas from the morning of November 22 through the early morning hours of November 25. S.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Periods of freezing rain and sleet fell across West Central Texas from the morning of November 22 through the early morning hours of November 25. Periods of freezing rain and sleet, made parts of U.S. Highway 277 near Eldorado icy during the evening of November 22 and the morning of November 23. Icy roads and bridges resulted in two vehicle related fatalities near Eldorado. The heaviest amounts of freezing rain fell overnight on November 23 and continued into the morning of November 24. Heavy ice accumulations resulted in downed tree limbs and power lines mainly along and south of a line from Mertzon to San Angelo to Brady.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Nov 22, 5:16 AM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Nov 22, 5:16 AM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
516 AM CST FRI NOV 22 2013

.DISCUSSION...
See the 12z aviation discussion below.

&&

.AVIATION...
Ceilings will remain IFR to low end MVFR today with north winds of
15-20 kts (gusting over 25 kts at times). Wind speeds will diminish
slightly by this evening but will likely remain gusty through the
overnight hours. The bigger concern is the potential for wintry
precipitation at the forecast terminals. Point soundings indicate
classic freezing rain profiles across West Central Texas as arctic
air settles over the region. The surface freezing line is currently
jut north of a KSJT to KBWD line but will continue to move south
throughout the day. Patchy light post-frontal rain and drizzle will
develop...changing over to freezing rain/drizzle. This change over
should occur at KSJT by mid morning (KABI is already down to 30
degrees) but may not affect KBBD, KSOA, and KJCT until mid/late
afternoon. I do not anticipate significant icing at the terminals
but a few hundredths of an inch accumulation will be possible
through tonight.

Some of the observing equipment has experienced problems early this
morning with ceilometers, visibility sensor, and anemometers. TAFs
will continue as expected using the total observation concept should
some of this data go missing.

Johnson

&&

.PREV DISCUSSION... /ISSUED 345 AM CST FRI NOV 22 2013/

SHORT TERM...
(Today and Tonight)

The arctic cold front blasted through West Central TX a few hours
ahead of schedule yesterday evening. Post-frontal north winds of
15-25 mph continue to advect much colder air into the region with
temperatures already in the 30s across most of the CWA. We currently
have temps in the 30-33 degree range across the Big Country and
northern Concho Valley.  We have had no reports of freezing
precipitation so far but it's only a matter of time before we begin
to see some light ice accumulations on elevated surfaces.

Precipitation has been rather spotty early this morning with two
primary areas of concentration. The precip over the Big Country and
the band of showers (and thunderstorms) over the Hill Country. With
the cold front a bit farther south than earlier anticipated,
frontogenetic forcing will not be as much of a player during the
short-term. However, we will maintain isentropic ascent today and
tonight, mainly at 295K and above. Condensation pressure deficits of
less than 5 mb suggest even very weak ascent will keep light rain
and drizzle around through tonight.

The freezing line will move south throughout the day with
temperatures in the upper 20s to lower 30s across most of the area.
Thus, at least a mixture of freezing rain has been expanded to
include all but the extreme southeast counties this afternoon.
Tonight, I expect freezing rain across all of West Central TX. This
may occasionally mix with sleet during the overnight hours,
especially across the Big Country and Concho Valley where the
subfreezing surface layer is forecast to deepen to 3000 ft or
greater. The inherited Winter Weather Advisory has expanded to
include the remainder of the forecast area. However, I did not begin
the advisory across the south/east until noon CST.

Johnson

LONG TERM...
(Saturday into Thanksgiving Day)

...WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH LATE
SUNDAY NIGHT...

Vertical temperature profiles this weekend indicate mainly a
freezing rain and sleet setup initially, with a deep warm 800-850
mb layer.  Surface temperatures over the forecast area may briefly
rise above freezing Saturday afternoon especially over the southern
sections where light rain is possible. For the remainder of the area
expect a mix of light rain, sleet, and freezing rain. On Sunday
surface temperatures are not expected to rise much above freezing
over the entire forecast area. The warm layer aloft will begin to
cool, especially over the northern CWA, which would introduce a mix
of light snow and sleet to that area. For the remainder of the CWA,
expect freezing rain and sleet north of the I-10 corridor with light
rain and sleet possible for the I-10 corridor.

For Sunday night, expect sleet possibly changing over to light snow
over the Big country and northern portions of the Concho valley. For
the remainder of the CWA expect freezing rain and sleet. Frozen
precipitation  will gradually change over to light rain through the
day on Monday with rainfall ending from west to east monday night.

The upper level system responsible for the wintry weather will
finally move out of the area on Tuesday. This will bring dry
conditions with slowly warming conditions through Thanksgiving.
Afternoon highs mostly in the 40s on Tuesday will warm onto the mid
50s on Wednesday and in the upper 50s on Thanksgiving day. Morning
lows will remain around the freezing mark through Thanksgiving day.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 30  29  34  26  32 /  60  50  30  50  70
San Angelo 	 33  30  35  28  33 /  60  50  40  50  60
Junction 	 35  31  36  34  34 /  70  60  60  60  60

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY until 6 AM CST Saturday FOR THE
FOLLOWING ZONES: Brown...Callahan...Coke...Coleman...Concho...
Fisher...Haskell...Irion...Jones...Nolan...Runnels...
Shackelford...Sterling...Taylor...Throckmorton...Tom Green.

WINTER STORM WATCH from Saturday morning through late Sunday
night FOR THE FOLLOWING ZONES: Brown...Callahan...Coke...
Coleman...Concho...Crockett...Fisher...Haskell...Irion...Jones...
Kimble...Mason...McCulloch...Menard...Nolan...Runnels...San
Saba...Schleicher...Shackelford...Sterling...Sutton...Taylor...
Throckmorton...Tom Green.

WINTER WEATHER ADVISORY from Noon today to 6 AM CST Saturday FOR
THE FOLLOWING ZONES: Crockett...Kimble...Mason...McCulloch...
Menard...San Saba...Schleicher...Sutton.

&&

25/15
Hazardous weather outlook, Nov 22, 4:39 AM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
439 AM CST FRI NOV 22 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-231100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
439 AM CST FRI NOV 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR ALL OF WEST CENTRAL
TEXAS THROUGH TONIGHT. PERIODS OF LIGHT FREEZING RAIN AND
FREEZING DRIZZLE ARE EXPECTED TO DEVELOP TODAY...OCCASIONALLY
MIXING WITH SLEET ACROSS THE BIG COUNTRY AND CONCHO VALLEY
TONIGHT. LIGHT ICE ACCUMULATIONS WILL BE POSSIBLE...MAINLY ON
ELEVATED SURFACES SUCH AS BRIDGES AND OVERPASSES...AUTOMOBILES...
TREES...AND POWER LINES. IN ADDITION...NORTH WINDS OF 15 TO 25 MPH
WILL RESULT IN WIND CHILL READINGS IN THE UPPER TEENS TO MID 20S.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTRY MIX OF FREEZING RAIN...FREEZING DRIZZLE...AND SLEET WILL
BE POSSIBLE ACROSS MUCH OF WEST CENTRAL TEXAS SATURDAY THROUGH
SUNDAY NIGHT. THE GREATEST PROBABILITY FOR ACCUMULATING ICE AND
SLEET WILL BE ON SUNDAY. THE PRIMARY HAZARDS WITH ANY WINTRY
PRECIPITATION WILL BE POTENTIALLY DANGEROUS TRAVEL CONDITIONS.
PROLONGED EXPOSURE TO THE COLD TEMPERATURES WILL BE DANGEROUS TO
HUMANS...PETS...AND WEAK LIVESTOCK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL OFFICIALS ARE ENCOURAGED TO REPORT ICE AND
SLEET ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN SAN ANGELO.

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 ice storm, 2 winter weather, 1 sleet. Local standard time, as filed.

Sleet, Jones

When
November 22, 8:30 AM CST to 12:00 PM CST
Where
Jones forecast zone
Reported by
Law Enforcement
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

Winter Weather, Schleicher

When
November 22, 7:00 PM CST to 11:59 PM CST
Where
Schleicher forecast zone
Deaths
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

A man lost of control of his vehicle and collided with an SUV just north of Eldorado. The man who lost control died from his injuries.

Winter Weather, Schleicher

When
November 22, 7:00 PM CST to November 23, 4:00 PM CST
Where
Schleicher forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

A woman was killed after she lost control of her vehicle on an icy bridge near Eldorado.

Ice Storm, Sutton

When
November 23, 6:15 PM CST to November 24, 11:00 AM CST
Where
Sutton forecast zone
Reported by
COOP Observer
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer located 24 miles east northeast of Sonora reported a quarter inch of ice accumulation on elevated surfaces.

Ice Storm, Schleicher

When
November 23, 6:15 PM CST to November 24, 11:00 AM CST
Where
Schleicher forecast zone
Reported by
COOP Observer
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer located in Eldorado reported a quarter inch of ice accumulation and downed power lines.

Ice Storm, Tom Green

When
November 23, 11:51 PM CST to November 24, 10:00 AM CST
Where
Tom Green forecast zone
Reported by
COOP Observer
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

A National Weather Service Cooperative Observer in Grape Creek reported several large tree limbs down from a quarter inch of ice accumulation on tree limbs and power lines. Some power lines went down across the county that resulted in power outages for some customers.

Ice Storm, Tom Green

When
November 23, 11:51 PM CST to November 24, 10:00 AM CST
Where
Tom Green forecast zone
Reported by
NWS Employee
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

A National Weather Service employee located 4 miles west of San Angelo reported a quarter inch of ice accumulation.

Ice Storm, Irion

When
November 23, 11:51 PM CST to November 24, 11:00 AM CST
Where
Irion forecast zone
Reported by
Law Enforcement
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

Law enforcement officials reported a quarter inch of ice on exposed surfaces in Mertzon.

Ice Storm, Nolan

When
November 24, 12:00 AM CST to 11:00 AM CST
Where
Nolan forecast zone
Reported by
Trained Spotter
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

A trained spotter reported 0.25 inches of ice on the roadways in Sweetwater.

Ice Storm, Concho

When
November 24, 12:00 AM CST to 11:30 AM CST
Where
Concho forecast zone
Reported by
Trained Spotter
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

A trained spotter reported around a half inch of ice accumulation on trees and power lines. This heavy ice accumulations brought down some large tree limbs and power lines, leaving some customers without power.

Ice Storm, McCulloch

When
November 24, 12:00 AM CST to 11:30 AM CST
Where
McCulloch forecast zone
Reported by
Trained Spotter
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

A trained spotter reported around a quarter inch of ice accumulation on trees and power lines. This ice accumulation brought down some large tree limbs and power lines, leaving some customers without power.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Schleicher2013-11-2241MaleVehicle/Towed TrailerIndirect
Winter Weather, Schleicher2013-11-22FemaleVehicle/Towed TrailerDirect

What these are

Sleet
Sleet accumulating half an inch or more.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484534, 484537, 484538, 484441, 484442, 484411, 484427, 484443, 484402, 484425, 484546.